Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 24, 1997, 4:21 PM EDT for Colleton County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 1997, 4:21 PM EDT (20:21 UTC)
- Expired
- Oct 24, 1997, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 4:28 PM EDT | Hail 0.88 | Cottageville, SC | Hail ranging in size from dimes to nickels occurred. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 1:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 242023 RRA SVRCHS SCC029-242100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 421 PM EDT FRI OCT 24 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...COLLETON COUNTY AT 418 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF COTTAGEVILLE. THE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 30 MPH AND WILL REACH COTTAGEVILLE BY 425 PM AND THE DORCHESTER COUNTY LINE BY 435 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:07 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Oct 24, 3:07 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 250 PM EDT FRI OCT 24 1997 VERY BUSY WITH WW 761 AND FCST UPDATES...MAIN CONCERN IS SHORT-TERM THREAT OF SVR WX, MAINLY WINDS ACROSS S CSTL SC AND SE GA. PER GUID VERY LO POPS FOR SAT, LOOKS LIKE PLEASANT WX IN WARM SECTOR AND NO SIGNIFICANT CHC (AT BEST SLGT CHC IF DEEMED NECESSARY). THEN POSBL SCT RW/TRW COMING AS SLGT CHC SAT NITE AND 30-50 CHC POP FOR SUN, MAINLY AFTN. CONT SCA CONDS ON CSTL WATERS THRU TONITE. CAE: WRKZFP AND CWF FCSTS LOOK GOOD TONITE. ON SAT EXPECT WARM SECTOR TO DOMINATE THE SCENE. WUD PREFER TO GO PARTLY SUNNY AND WARM, POSBLY ABV GUID ON MAX TEMPS...LOW 80S OR 80 TO 85 FOR BOTH S CSTL AND INL S CSTL EXCEPT UPR 70S NEAR CST FROM ONSHR WIND COMPONENT OFF ATLC WATERS. RAIN CHC MAY BE OVERDONE SAT NIGHT THRU SUN MORNING GIVEN CONTINUED TRANQUIL WMSECTOR AND NEXT SIGNIFICANT UPR WV NOT EXPECTED UNTIL LATER, WITH NEXT STG UPR WV ONLY ADVANCED W SIDE OF APLCNS AT BEST BY 12Z SUN. LAVIS
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.